A suspected chemical bombing in the Syrian province of Idlib this week killed at least 100 people, including 11 children under the age of 8.
It’s being called the second worst attack in the six-year civil war since 2013, when a similar bombing occurred in the Ghouta area of Damascus. Up to 1,429 people — including 429 children — died in that attack on Aug. 21, 2013.
Reports suggest the same chemical agent was purportedly used in both the attacks: sarin.
Sarin is an odorless and colorless nerve agent that has been classified as a weapon of mass destruction.
Nazi Germany scientists, led by chemist Gerhard Schrader, originally developed it — by chance — as a pesticide in 1938. However, when Schrader and his team were left incapacitated for nearly a month after coming in contact with the chemical, word got to Adolf Hitler, who immediately thought of weaponizing it.
Some sources state “ten tons of sarin was produced,” under Hitler’s orders, which was enough to “kill millions.” However, for reasons unknown, the genocidal dictator decided not to use it against the Allied forces. The best possible guess is that he feared similar retaliatory response from his enemies.
The gas kills if it’s either inhaled or absorbed through the skin. The neuro-toxic agent overstimulates the nervous system, which means it turns on the various systems in the body at once.
“So, for example, if the lungs start to secrete lots of fluid you see the frothing in the mouth. You see people having convulsions,” American neurosurgeon Dr. Sanjay Gupta explained CNN in 2013, following the Ghouta attack.
“Sarin is 26 times more deadly than cyanide,” according to the World Health Organization. A single pinprick-sized droplet can kill a human.
The Centers for Disease Control and Prevention states “exposure to large doses of sarin by any route may result in the following harmful health effects: Loss of consciousness, convulsions, paralysis and respiratory failure possibly leading to death.”
Antidotes like atropine and pralidoxime can help stop the deadly convulsions of muscles, however, only if administered immediately after exposure.